Georgia, 2021

Damaging Winds in Georgia, July 18, 2021

July 18, 2021 · NWS CHS · 2 events in 1 county or zone

A cluster of thunderstorms developed in the mid morning hours across southeast Georgia and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed in the mid morning hours across southeast Georgia and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 18, 11:00 AM EST, 11 minutes earlier.

Area forecast discussion, Jul 18, 11:00 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1200 PM EDT Sun Jul 18 2021

.SYNOPSIS...
The area will remain between Atlantic high pressure and an
inland trough through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes were made for the noon update. A cluster of
strong to severe tstms has moved into far interior Southeast
Georgia head of shortwave energy. Still expect scattered to
numerous showers/tstms to develop later in the afternoon. The
forecast philosophy has not changed.

This Afternoon: An active afternoon is expected across the
region. Shortwave energy moving across south-central Georgia
will traverse the Lowcountry and Coastal Empire this afternoon
during peak heating. This feature is already starting to
initiate convection between KVDI-KAGS. The 18/12z modified KCHS
raob showed a potential for strong instability with MLCAPE in
excess of 3500 J/kg with mid-level lapse rates nearing 6.5 C/km.
This coupled with likely convective outflow collisions and likely
interactions with the afternoon sea breeze circulation should
support scattered to numerous showers/tstms today. Pops 60-70%
look on target and were mostly maintained although reoriented
slightly differently based on the last high-res guidance.

A typical pulse-severe convective mode is favored (noted Max
UVV speeds near 154 kt on the modified KCHS raob) with damaging
winds and frequent cloud-to-ground lightning being the main
hazards. Significant H-CAPE nearing 1100 J/kg could support
some degree of hail, but with surface temperatures nearing 90F
significant melting is likely. Would not be surprised to see a
few reports of dime-nickle size hail in the most intense
storms. Storm motions less than 10 kt could yield some minor
flooding issues, mainly in urban and low-lying and poor drainage
areas.

Tonight: Lingering instability and the passage of the broad H5
trough should support at least scattered thunderstorms through the
night. Coverage should gradually favor the coastal areas late
tonight. Low temperatures are forecast to range from 72-77
degrees.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
An upper trough will remain to our west Monday through
Wednesday, though it will begin to dissipate late Tuesday. A
moist airmass will remain in place through the period with PWs
at or above 2". Extensive cloud cover should somewhat limit high
temps with readings mainly in the upper 80s. This will cut down
on the amount of instability that can develop. However, there
should be ample buoyancy to support shower and tstm development.
Given the moist airmass, the upper trough to the west, and
moderate instability, the conditions are ripe for numerous to
widespread showers and tstms, especially during the
afternoon/evening hours. At least scattered showers and tstms
will remain possible through each overnight period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A quasi zonal flow will develop aloft while surface high
pressure remains over the western Atlantic. Mid-level subsidence
will cut down on airmass thunderstorms, though occasional
shortwaves could bring greater convective coverage. High temps
will return to the lower 90s.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
To be issued.

Extended Aviation Outlook: Brief restrictions from showers and
thunderstorms will be possible, especially Monday and Tuesday
but possibly through Wednesday as well.

&&

.MARINE...
Through Tonight: South winds will increase to 10 to 15 kts by
this afternoon. South winds should settle to around 10 kts
tonight. Seas are forecast to range from 2-3 ft today and
tonight. The potential for thunderstorms will remain the
greatest near the coast this afternoon and evening. Storms may
drift or develop over the nearshore waters tonight, especially
over the SC waters.

Monday through Friday: SW flow will persist between Atlantic
high pressure to the east and a surface trough to the west. Wind
speeds will generally be 15 kt or less. A decent sea breeze will
develop along the coast each afternoon.

Rip Currents: A Moderate Risk of rip currents has been maintained at
all beaches today. However, the enhanced risk is more likely along
the GA coast where rip currents have been most persistent of late.
By Monday, conditions look like a Low Risk is most likely at all
beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 9:05 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1005 AM EDT Sun Jul 18 2021

AMZ330-350-352-354-374-191415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered thunderstorms could move into the
coastal waters late this afternoon and evening. These thunderstorms
will be capable of producing wind gusts in excess of 35 kt, frequent
cloud to water lightning and small hail. Visibilities could also be
reduced to less than 1 NM at times. Be prepared to take action if
threatening weather approaches or if a Special Marine Warning is
issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
191415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-191415-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1005 AM EDT Sun Jul 18 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 18, 10:11 AM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
1111 AM EDT Sun Jul 18 2021

GAZ087-100-181545-
Bulloch-Jenkins-
1111 AM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND JENKINS
COUNTIES...

At 1110 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garfield, or 14 miles east of Swainsboro,
moving northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Butts and Emmalane.

LAT...LON 3280 8201 3258 8188 3256 8202 3261 8200
      3266 8208 3274 8212
TIME...MOT...LOC 1510Z 230DEG 14KT 3263 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 68 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 18, 11:11 AM EST to 11:12 AM EST
Where
Screven County, 3.57 mi NW of Lewis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.850, -81.730

Screven County dispatch reported a power line down along Antioch Road.

Thunderstorm Wind, Screven

When
July 18, 11:25 AM EST to 11:26 AM EST
Where
Screven County, 2.98 mi ESE of Bascom
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.820, -81.620

Screven County dispatch reported a tree down near the intersection of Highway 301 and Highway 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965944, 965945.